Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Northern Indiana

June 29, 2017Cass County, Pulaski County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 2017, 8:57 PM EDT for Cass County, Pulaski County, White County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 8:57 PM EDT (00:57 UTC)
Expired
Jun 29, 2017, 9:45 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IN, Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS53 KIWX 300057
SVRIWX
INC017-131-181-300145-
/O.NEW.KIWX.SV.W.0085.170630T0057Z-170630T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
857 PM EDT THU JUN 29 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern White County in northwestern Indiana...
  Southeastern Pulaski County in northwestern Indiana...
  Northwestern Cass County in north central Indiana...

* Until 945 PM EDT/845 PM CDT/

* At 857 PM EDT/757 PM CDT/, a severe thunderstorm was located near
  Monon, or near Monticello, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Monon, Royal Center, Pulaski, Reynolds, Burnettsville,
  Lakeside In Pulaski County, Headlee, Lawton, Indiana Beach, Norway,
  Idaville, Sitka, Star City, Thornhope, Bell Center and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 8649 4096 8647 4091 8647 4091 8645
      4079 8642 4072 8689 4088 8697
TIME...MOT...LOC 0057Z 251DEG 22KT 4083 8684 

HAIL...1.00IN
WIND...60MPH
 
$$

FRAZIER
1 follow-up statement
813 
WWUS53 KIWX 300127
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
927 PM EDT THU JUN 29 2017

INC017-131-181-300145-
/O.CON.KIWX.SV.W.0085.000000T0000Z-170630T0145Z/
White IN-Pulaski IN-Cass IN-
927 PM EDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
EDT/845 PM CDT/ FOR NORTHEASTERN WHITE...SOUTHEASTERN PULASKI AND
NORTHWESTERN CASS COUNTIES...

At 926 PM EDT/826 PM CDT/, a severe thunderstorm was located near
Royal Center, or 11 miles south of Winamac, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Wind damage to roofs, 
         siding, and trees is possible. 

Locations impacted include...
Monticello, Monon, Royal Center, Pulaski, Reynolds, Burnettsville,
Lakeside In Pulaski County, Headlee, Lawton, Indiana Beach, Norway,
Idaville, Sitka, Star City, Thornhope, Bell Center and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 8649 4096 8647 4091 8647 4091 8645
      4079 8642 4072 8689 4088 8697
TIME...MOT...LOC 0126Z 251DEG 22KT 4089 8661 

HAIL...1.00IN
WIND...60MPH
 
$$

FRAZIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:31 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 29, 7:31 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
731 PM EDT Thu Jun 29 2017

.SYNOPSIS...
Issued at 723 PM EDT Thu Jun 29 2017

Scattered showers and thunderstorms are expected tonight
especially over northwest Indiana and southwest Michigan where
some locally heavy rainfall could occur. Highs this afternoon
will range in the low to mid 80s with increasing humidity. Drier
and pleasant weather is expected this weekend. Highs will be in
the upper 70s to lower 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 210 PM EDT Thu Jun 29 2017

Water vapor imagery and latest RAP analysis depicting weak
disturbance/MCV emanating from previous nocturnal MCS is now moving
into northern MO with decent 50-55kt mid level flow. CAMs seem to be
keying in on this feature for potential convection over our area
late this afternoon thru tonight as it brings convective complex
along the W/SW mean cloud bearing wind. KIWX and surrounding radars
showing initial development underway this afternoon in advance of
this feature. Forecast soundings indicating decent amount of
instability to work with over our area tonight as increasing low
level moisture will have CAPEs around 1500J/kg. Hodograph becomes
linear with time as wind profile becomes more unidirectional
resulting in primary severe threat being damaging winds. Strength of
flow and forcing will be supportive for strong storms and possible
severe with 40-45kt LLJ and effective shear values around 45kts.
Frontal wave located over the central plains this afternoon will
lift E/NE through the period and eventually bring cold front into
the area by Friday afternoon. This will bring potential for another
round of storms...especially over the eastern CWA as timing will
favor diurnal destabilization of airmass ahead of the front with
CAPEs around 2000J/kg. Similar severe threat as wind profile remains
unidirectional.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 210 PM EDT Thu Jun 29 2017

Lingering chances for precip primarily in the eastern CWA Friday
night into Saturday morning as cold front slowly pushes through.
Remainder of the weekend looking rather pleasant as weak surface
ridging builds into the region providing dry weather and near normal
temps. Next week will have a series of weak short waves moving
through the northern stream flow across southern Canada while upper
level ridging builds over the four corners and along the gulf coast
leaving a stalled surface boundary and baroclinic zone in between.
This boundary will be the main player for our weather and much
uncertainty still remains as to its location and impact. Medium
range models currently show boundary a little further south as they
carve out a trough along the eastern flank of upper ridge over the
mid MS valley pushing surface boundary down into the OH/TN valley.
This would trend our area toward a drier forecast and lower precip
chances. As expected...plenty of spread amongst the ensemble members
so believe it prudent to both keep chance pops going days Mon-Wed
but also not go with anything in likely category until better
consensus is realized. ECMWF then has upper ridge shifting east
toward our area bringing dry and warmer weather by day 7 while GFS
still has boundary in the vicinity resulting in continued precip
chances. Temperatures through the period will be near seasonal norms
with highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 723 PM EDT Thu Jun 29 2017

Sctd convection south of KFWA and sw of KSBN have prompted either
warnings or sig wx advisories. expect additional activity to
develop and move into northern IN later tonight after 03Z. Went
mainly with VCTS or tempo TSRA for a couple of hours during the
night. Expect MVFR cigs for a portion of Friday morning before
trending toward VFR during the aftn.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Frazier
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...Frazier

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 29, 7:38 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
738 AM EDT Thu Jun 29 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-301145-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
738 AM EDT Thu Jun 29 2017 /638 AM CDT Thu Jun 29 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and
tonight...mainly north of highway 24. Strong to severe storms are
possible although confidence is low at this time. Primary threat from
the stronger storms will be damaging winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chance for thunderstorms exists Friday and Friday night. Strong to
severe storms are possible but again confidence is low at this time.
Primary threat from the stronger storms will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today through Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-301145-
La Porte-Berrien-
738 AM EDT Thu Jun 29 2017 /638 AM CDT Thu Jun 29 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and tonight.
Strong to severe storms are possible although confidence is low at
this time. Primary threat from the stronger storms will be damaging
winds and locally heavy rain.

High waves and dangerous currents will make swimming conditions at
Lake Michigan beaches hazardous through early afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chance for thunderstorms exists Friday. Strong to severe storms are
possible but again confidence is low at this time. Primary threat
from the stronger storms will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today through Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-301145-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
738 AM EDT Thu Jun 29 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through early
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chance for thunderstorms exists Friday. Strong to severe storms are
possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jun 29, 4:48 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 SSW OTTAWA            41.01N 84.05W
06/29/2017  E0.75 INCH       PUTNAM             OH   TRAINED SPOTTER

&&

GH
Special weather statement, Jun 29, 8:42 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
842 PM EDT THU JUN 29 2017

INZ013-020-300115-
White-Pulaski-
842 PM EDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE AND SOUTHEASTERN
PULASKI COUNTIES...

At 842 PM EDT/742 PM CDT/, a strong thunderstorm was located near
Monon, or near McCoysburg, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winamac, Monon, Wolcott, Francesville, Pulaski, Vanmeter Park, Star
City, Lakeside In Pulaski County, Headlee, Lee, Lawton and Buffalo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4084 8699 4091 8699 4091 8693 4096 8693
      4115 8654 4096 8649 4070 8700 4084 8710
TIME...MOT...LOC 0042Z 234DEG 48KT 4084 8695

MF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:42 PM EDTSpecial Weather StatementIWXPulaski33 min
Jun 29, 10:35 PM EDTSpecial Weather StatementIWXKosciusko, Noble40 min
Jun 29, 10:39 PM EDTSpecial Weather StatementIWXPulaski, White36 min
Jun 29, 11:15 PM EDTSpecial Weather StatementIWXLaGrange, Noble45 min
Jun 30, 12:22 AM EDTAreal Flood AdvisoryIWXHuntington, Whitley53 min
Jun 30, 1:37 AM EDTAreal Flood AdvisoryIWXBlackford, Grant, Wells53 min
Jun 30, 7:04 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley53 hr
Jun 30, 1:36 PM EDTSpecial Weather StatementIWXMiami, Wabash24 min
Jun 30, 2:00 PM EDTSpecial Weather StatementIWXPulaski30 min
Jun 30, 2:08 PM EDTSpecial Weather StatementIWXWabash, Whitley37 min
Jun 30, 2:19 PM EDTSpecial Weather StatementIWXAllen26 min
Jun 30, 2:39 PM EDTSpecial Weather StatementIWXWhitley36 min
Jun 30, 3:02 PM EDTAreal Flood AdvisoryIWXAllen, Huntington, Wabash, Whitley5 hr
Jun 30, 3:05 PM EDTSpecial Weather StatementIWXGrant, Miami, Wabash25 min
Jun 30, 3:08 PM EDTSpecial Weather StatementIWXAllen52 min
Jun 30, 3:27 PM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash48 min
Jun 30, 3:35 PM EDTSpecial Weather StatementIWXBlackford, Grant, Wells55 min
Jun 30, 4:00 PM EDTFlash Flood WarningIWXHuntington, Wabash4 hr
Jun 30, 4:09 PM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, Jay, Wells81 min
Jun 30, 4:12 PM EDTSpecial Weather StatementIWXNoble48 min
Jun 30, 4:33 PM EDTSpecial Weather StatementIWXAllen42 min
Jun 30, 5:01 PM EDTSpecial Weather StatementIWXAdams, Jay59 min
Jun 30, 5:10 PM EDTAreal Flood AdvisoryIWXAdams, Wells4 hr
Jun 30, 6:34 PM EDTRiver Flood WarningIWXAllen, Huntington, Wabash29 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.